ContentsSynopsisCodesLook ForDiagnostic PearlsDifferential Diagnosis & PitfallsBest TestsManagement PearlsTherapyDrug Reaction DataReferences
Emergency: requires immediate attention
Acute salicylate poisoning
Print
Other Resources UpToDate PubMed
Emergency: requires immediate attention

Acute salicylate poisoning

Print Images (1)
Contributors: Amirah Khan MD, Paritosh Prasad MD
Other Resources UpToDate PubMed

Synopsis

Acute salicylate poisoning occurs after toxic ingestion of a salicylate, most commonly acetylsalicylic acid (aspirin). Aspirin toxicity can occur with just 3 g in children and 10-30 g in adults. Other associated medications include salicylic acid (wart removers), methyl salicylate (oil of wintergreen), and bismuth subsalicylate (Pepto-Bismol). One teaspoon of oil of wintergreen contains approximately 7 g of salicylate. Toxicity may occur acutely due to a large ingestion or may be chronic from repeated overmedication for several days.

Aspirin works by inhibiting cyclooxygenase, which decreases levels of prostaglandins and can lead to a metabolic acidosis and respiratory alkalosis. Aspirin is rapidly absorbed in the stomach, and patients with toxic ingestion usually present within a few hours after acute overdose. Patients will exhibit signs of intoxication when serum levels are 40-50 mg/dL.

Common clinical manifestations include hyperpnea, tachypnea, tinnitus, nausea, vomiting, and diarrhea. In severe cases, patients can have hyperthermia, encephalopathy, seizures, and pulmonary edema. Salicylates can also cause gastrointestinal (GI) hemorrhage, with complications including anemia, melena, epigastric pain, or hematochezia. Absorption and peak concentrations are delayed when ingestion involves delayed release or enteric-coated formulations.

Treatment of salicylate toxicity involves early recognition based on history and examination and acute stabilization of airway, breathing, and circulation (ABC). Serum salicylate concentration is then decreased with activated charcoal, intravenous (IV) sodium bicarbonate, and sometimes hemodialysis.

Related topic: Chronic salicylate poisoning

Codes

ICD10CM:
T39.091A –  Poisoning by salicylates, accidental (unintentional), initial encounter

SNOMEDCT:
7248001 – Poisoning by salicylate

Look For

Subscription Required

Diagnostic Pearls

Subscription Required

Differential Diagnosis & Pitfalls

Best Tests

Subscription Required

Management Pearls

Subscription Required

Therapy

Subscription Required

Drug Reaction Data

Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.

Subscription Required

References

Subscription Required

Last Reviewed: 01/04/2019
Last Updated: 01/16/2019
Copyright © 2019 VisualDx®. All rights reserved.
Emergency: requires immediate attention
Acute salicylate poisoning
Print 1 Images
Acute salicylate poisoning : Dizziness, Seizures, Fever, Nausea/vomiting, Hypoglycemia, Metabolic acidosis, Respiratory alkalosis, Tinnitus, HR increased, RR increased
Copyright © 2019 VisualDx®. All rights reserved.